Florida, 2021

Strong Wind in Florida, December 21, 2021

December 21, 2021 · NWS MLB · 1 event in 1 county or zone

Strong non-thunderstorm wind gusts of 40 to 50 mph occurred across portions of east central Florida during the late morning and early afternoon hours on December 21st as a low pressure area moved across central Florida. Minor damage of downed power and cable lines occurred in the city of Okeechobee along with several small tree branches snapped.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Strong non-thunderstorm wind gusts of 40 to 50 mph occurred across portions of east central Florida during the late morning and early afternoon hours on December 21st as a low pressure area moved across central Florida. Minor damage of downed power and cable lines occurred in the city of Okeechobee along with several small tree branches snapped.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Dec 21, 3:30 AM EST, 6 hours 44 minutes earlier.

Area forecast discussion, Dec 21, 3:30 AM EST, 6 hours 44 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
330 AM EST Tue Dec 21 2021

.DISCUSSION...

...Gale-Force Low Crossing The Peninsula Today...
...Severe Storms Possible This Morning Into Early Afternoon...

Current...High shower coverage continues north of the Cape as of
around 3AM, as the warm front lifts northward. Meanwhile, areas to
the south are seeing a brief reprieve from shower activity, though
this is expected to ramp back up after sunrise. The flooding rain
threat has diminished enough, though, to allow the Flood Watch to
expire. Patchy fog has also been reported along and inland from the
Treasure Coast and may become dense at times. Any lingering fog is
expected to burn off shortly after sunrise. Use caution on the roads
this morning and be prepared for rapidly changing, low visibilities.

Today...A closed 500mb low pressure system will pass eastward near
to just north of the Florida panhandle today, dragging its
associated gale-force surface low across the peninsula from around
mid-morning through the late afternoon. Currently, it seems global
models have finally come into better agreement on the timing and
location of the surface low through into this evening. Both the GFS
and the ECMWF suggest the low moving onshore near Tampa Bay early
this afternoon before crossing the peninsula generally near the I-4
corridor and moving offshore by mid to late afternoon. The HRRR also
shows a similar solution. However, a glance at 3.90 micrometer
satellite imagery shows that the low pressure center is currently
offshore of the Fort Meyers area as of around 3AM. The HRRR does
suggest that this feature will continue NE into Tampa Bay. But,
should it take a more easterly track and cross the peninsula further
southward, any severe threat will be limited for the MLB forecast
area. Despite this, will continue with the assumption that the HRRR
is correct and the low will track NE through the rest of the night
and into the morning.

High shower chances continuing into the early afternoon as the low
enters the peninsula. PoPs 80-90% along and north of the I-4
corridor, which will be closer to the associated warm front, with 60-
70% chances to the south. Scattered thunderstorms will also be
possible through around 2pm, when wrap around dry air will begin to
limit shower chances overall. By late afternoon, PoPs falling to
around 20-30% area wide as the low moves offshore near the Volusia
Coast. It will be breezy across much of the area today, with windy
conditions forecast along and inland from the Treasure Coast. A Wind
Advisory will go into effect later this morning for Indian River, St
Lucie, Martin, and Okeechobee Counties, with models suggesting wind
gusts could reach up to around 35mph in this area. Highs today in
the low to mid-70s along and north of the I-4 corridor, with upper
70s to near 80 to the south.

The threat for severe weather remains today, mainly during the
morning and early afternoon hours. A strengthening LLJ will cross
the peninsula ahead of the progressing cold front on the south side
of the low. In addition, mid-level dry air intrusion is forecast to
take place into early afternoon, which can already be seen on
satellite WV imagery wrapping around the south side of the low
pressure. With ongoing convection likely to be able to sustain
itself thanks to increased forcing, this dry air could lead to a few
strong to severe wind gusts. DCAPE is forecast to increase
drastically through 18Z, up to around 1200J/kg. Also, veering winds
from the low to the mid levels will support increased helicity and
could produce a few tornadoes. However, the main threat looks to be
severe wind gusts. The greatest threat area looks to be south of the
surface low, south of a line from Kissimmee to Titusville, with a
lesser but non-zero threat for strong wind gusts and a tornado or
two to the north. The Storm Prediction Center has placed areas from
Brevard/Osceola Counties southward under a Slight risk of severe
weather, with a Marginal risk to the north. Again, should the
surface low cross the peninsula further south than currently
progged, the severe threat will also shift southward. Be sure to
have multiple ways to receive a warning today!

Finally, locally heavy rainfall producing minor flooding may be
possible along the warm front, which will be draped across northern
sections of the area before the low pushes offshore. A majority of
the rainfall is expected to fall during the morning hours over Lake
and northern Volusia Counties. Stronger showers and thunderstorms
could produce 2-3" of rainfall in a short period of time in these
areas. In addition, locally heavy rainfall was observed in Brevard
and coastal Volusia Counties yesterday afternoon into the overnight
hours. Any additional heavy rainfall over these areas could produce
minor flooding concerns.

Tonight...Drier conditions developing rapidly as the low pressure
transitions offshore and pushes northeast. Dry air advected in by
northwesterly winds will drop PoPs below mentionable levels, with
only a slight chance lingering along the Treasure Coast around
sunset. This is likely generous and would not be surprised to see
this disappear in future updates. Clouds look to stick around during
the overnight hours. However, cold air will advect in with the drier
conditions, dropping lows into the low to mid-50s, with upper 40s
possible well north of I-4.

Wednesday-Friday...Mid level trough will linger across the SE and
Florida through Wed night, before pushing ESE over the Bahamas and
adjacent Atlantic Thu, with flow aloft becoming zonal on Fri. Post-
frontal NW flow will continue to advect a cool, dry air mass south
into FL through Wed night. High pressure ridge north of FL will
gradually settle into FL through the end of the work week. Dry air
and light winds will make for a rather large diurnal spread in max
/min temps. For Wed, L-M60s north to U60s central-south/L-M40s; on
Thu, U60s-L70s/M-U40s (L50s far SE); finally, for Fri L70s north to
M-U70s central and south/U40s-L50s (M-U50s far SE).

Saturday-Tuesday...Strong mid level ridge will build over Florida
this weekend, gradually easing offshore into the Atlantic early next
week. Weather will remain dry, with warm temps: maxes in the U70s-
L80s with mins in the U50s-L60s.

&&

.AVIATION...
A gale-force low pressure system will move across central Florida
today. The forecast will start out MVFR/IFR and continue through the
late afternoon and early evening hours, with showers likely through
the afternoon. Thunderstorms are expected to develop by the early
morning hours as instability increases ahead of the cold front. A
few storms could be strong to severe, especially south of KISM/KTIX.
Winds will increase into the afternoon, as well, with gusts up to 25-
30kts possible by the early afternoon along the Treasure Coast.

&&

.MARINE...
Today-Tonight...Dangerous boating conditions developing into this
afternoon as a gale-force low crosses the peninsula today. SW winds
increasing to 25-30kts, with gale force gusts by early afternoon.
All Small Craft Advisories will be replaced with Gale Warnings later
this morning. Seas rapidly building up to 8-9ft along with the
increasing winds. High shower coverage this morning and early
afternoon diminishing into the evening hours. However, severe
thunderstorms will be possible, mainly south of the Cape during this
time. By daybreak, all shower chances falling below mentionable
levels, with just a few isolated showers possible well offshore.
Will see winds veer NW as the low pushes northeast away from the
local waters tonight. Hazardous conditions continuing, with winds 20-
25kts and seas up to 8ft.

Wednesday-Saturday...A fresh post-frontal NW breeze on Wed weakens
as it veers to N-NE Wed night-Thu. Further improvement Fri-Sat with
slackening winds/subsiding seas as high pressure builds into Florida.
SCA continues for the 20-60nm legs through Wed evening, with 6-8ft
seas subsiding to 3-5ft Wed night, and 2-3ft by Fri-Sat.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  50  66  45 /  80  10   0   0
MCO  75  53  67  47 /  80  10   0   0
MLB  78  53  68  47 /  60  20   0   0
VRB  80  56  71  49 /  60  20   0   0
LEE  72  50  66  45 /  90  10   0   0
SFB  74  51  66  46 /  80  10   0   0
ORL  75  53  66  47 /  80  10   0   0
FPR  80  55  69  47 /  60  20   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory from 10 AM this morning to 7 PM EST this evening
     for Indian River-Martin-Okeechobee-St. Lucie.

AM...Small Craft Advisory until 10 AM EST this morning for Flagler
     Beach to Volusia-Brevard County Line 0-20 nm-Flagler Beach
     to Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
     Jupiter Inlet 20-60 nm-Volusia-Brevard County Line to
     Sebastian Inlet 0-20 nm-Volusia-Brevard County Line to
     Sebastian Inlet 20-60 nm.

     Small Craft Advisory from 4 AM to 10 AM EST Wednesday for
     Flagler Beach to Volusia-Brevard County Line 0-20 nm-
     Sebastian Inlet to Jupiter Inlet 0-20 nm-Volusia-Brevard
     County Line to Sebastian Inlet 0-20 nm.

     Gale Warning from 10 AM this morning to 4 AM EST Wednesday for
     Flagler Beach to Volusia-Brevard County Line 0-20 nm-
     Flagler Beach to Volusia-Brevard County Line 20-60 nm-
     Sebastian Inlet to Jupiter Inlet 0-20 nm-Sebastian Inlet to
     Jupiter Inlet 20-60 nm-Volusia-Brevard County Line to
     Sebastian Inlet 0-20 nm-Volusia-Brevard County Line to
     Sebastian Inlet 20-60 nm.

     Small Craft Advisory from 4 AM to 10 PM EST Wednesday for
     Flagler Beach to Volusia-Brevard County Line 20-60 nm-
     Sebastian Inlet to Jupiter Inlet 20-60 nm-Volusia-Brevard
     County Line to Sebastian Inlet 20-60 nm.

     Small Craft Advisory until 10 AM EST this morning for Sebastian
     Inlet to Jupiter Inlet 0-20 nm.

&&

SHORT TERM...Leahy
LONG TERM....Cristaldi
AVIATION...Fehling
Hazardous weather outlook, Dec 21, 4:39 AM EST, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
439 AM EST Tue Dec 21 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-211600-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
439 AM EST Tue Dec 21 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered lightning storms are expected today, mainly through
early afternoon. Some storms may produce strong to severe wind
gusts, especially from Titusville/Kissimmee southward. Main
threats today will be severe wind gusts up to around 60mph,
lightning strikes, small hail, and a tornado or two. East Florida
residents, visitors, and travelers should monitor the weather
today and have multiple ways to receive warnings.

.FLOOD IMPACT...
Minor flooding will be possible north of I-4 today, with stronger
showers and lightning storms capable of producing 2-3" of
rainfall in a short period of time. In addition, areas of Brevard
and coastal Volusia Counties that received heavy rainfall
yesterday and overnight could see minor flooding, should any
heavier showers drift over those areas.

.HIGH WIND IMPACT...
Breezy to windy conditions will be possible this afternoon,
especially along and inland from the Treasure Coast, where
southwest winds will increase to 15 to 25 mph, with gusts up to 35
mph. A Wind Advisory is in effect from 10AM to 7PM.

.DENSE FOG/SMOKE IMPACT...
Patchy fog has developed along and inland from the Treasure Coast.
Any lingering fog is expected to burn off shortly after sunrise.
Use caution on the roads this morning and be prepared for rapidly
changing, low visibilities.

.RIP CURRENT IMPACT...
There will be a high risk of rip currents today, as well as rough
surf conditions. Entering the water is highly discouraged.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered thunderstorms will be possible through early to mid
afternoon over the local Atlantic waters and inland lakes. Some
may be capable of strong to severe wind gusts up to 50 knots.
Mariners should remain aware of any warnings issued and leave
plenty of time to reach safe harbor.

.WATERSPOUT IMPACT...
A few waterspouts will be possible into mid-afternoon as a gale-
force low crosses the peninsula and moves into the Atlantic near
the Volusia coast.

.WIND AND SEA IMPACT...
Dangerous boating conditions developing into this afternoon as a
gale-force low crosses the peninsula today. Southwest winds
increasing to 25 to 30 knots, with gale force gusts by early
afternoon. All Small Craft Advisories will be replaced with Gale
Warnings later this morning. Seas rapidly building up to 8-9ft
along with the increasing winds. Dangerous conditions will
continue into the overnight hours.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Hazardous to poor boating conditions will continue into Wednesday
night, as seas will be slow to subside after the low moves into
the Atlantic.

A moderate risk of rip currents will continue on Wednesday, with
rough surf possible.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.

Leahy

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Okeechobee

When
December 21, 10:14 AM EST to 10:44 AM EST
Where
Okeechobee forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1.0 million
Reported by
Law Enforcement
Coordinates
27.386, -80.889 (the zone’s center; the record gives no point)

Strong non-thunderstorm wind gusts in and near the city of Okeechobee downed power and cable lines as well as snapping several small tree branches during the late morning hours on December 21st.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989930.